Hail, Cotton
- When
- June 4, 11:00 PM CST
- Where
- Cotton County, Devol
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.183, -98.583
4 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 8:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 905 PM CDT WED JUN 4 2003 A SUBSTANTIAL MCS CONTINUES TO SINK SOUTHWARD ALONG THE TEXAS/NEW MEXICO BORDER. THIS SYSTEM HAS AT LEAST TEMPORARILY STABILIZED THE ATMOSPHERE OVER THE PANHANDLE REGION. THIS WILL PROBABLY PREVENT NEW STORMS FROM DEVELOPING IN THAT AREA UNTIL AROUND MIDNIGHT... IF THEY DEVELOP AT ALL. HOWEVER... GIVEN THE PERSISTENT NORTHWEST-FLOW ENVIRONMENT... WE ARE RELUCTANT TO LOWER POPS DESPITE THE EFFECTS OF THE CURRENT MCS. THERE ARE NO OTHER CONCERNS AT THIS TIME WITH THE FORECAST FOR TONIGHT. TEMPORAL WORDING IN THE ZONE FORECASTS WILL NEED TO BE DEALT WITH BY MIDNIGHT. UNLESS THERE ARE SURPRISES TO OUR NORTHWEST... WE DO NOT ANTICIPATE ANY OTHER UPDATES. 23 = CMS -------------------------------------------------------------------- 200 PM CDT WED JUN 4 2003 WELL ESTABLISHED MID TROPOSPHERIC WAA PATTERN HAS CONTINUED TO SUPPORT SHOWER/STORM DEVELOPMENT OVER MUCH OF THE CWA INTO EARLY AFTERNOON AND EXPECT SHOWERS AND A FEW STORMS TO LINGER INTO THIS EVENING. OUTFLOW AND CLOUDS OVER OK HAVE ACTED TO REINFORCE SYNOPTIC BAROCLINIC ZONE FROM NCENT TEX NWWD INTO ERN CO WHERE FOCUS FOR ADDITIONAL SHOWERS AND STORMS IS ALREADY TAKING SHAPE. MAY BE A BRIEF BREAK IN RAIN ACTIVITY DURING THE LATE EVENING... BUT EXPECT ANOTHER MCS TO AFFECT MUCH OF THE SRN 3/4 OF THE CWA TONIGHT AND FRIDAY. NOT ENOUGH CONFIDENCE IN AMOUNTS AND EXACT PLACEMENT OF MAX RAINFALL ATTM TO ISSUE A FF WATCH... BUT THIS WILL NEED TO BE MONITORED CLOSELY AS ANTECEDENT CONDITIONS ARE SLOWLY MOISTENING WITH PERSISTENT BOUTS OF STORMS THIS WEEK. HAVE SIGNIFICANTLY RAISED AMOUNTS IN QPF GRIDS. WEAK FRONTAL BOUNDARY TO PUSH THROUGH MOST OF THE CWA BY FRI MORNING AND THIS SHOULD CONFINE POPS TO THE SE ZONES HOWEVER... BREAK WILL AGAIN BE SHORT-LIVED AS ANOTHER DISTURBANCE SWINGS SEWD FROM THE NRN HI PLAINS OVER THE WEEKEND. BEST CHANCES APPEAR TO BE LATE SAT AND SAT NIGHT WITH FRONT... WITH POPS LINGERING IN THE SRN ZONES INTO SUN. THIS BOUNDARY SHOULD REFORM BACK TO THE NORTH LATE MON/TUE... WITH WAA PATTERN DEPICTED AS THIS HAPPENS. WILL INTRO SLGT CHC POPS MON NIGHT/TUE/TUE NIGHT TO ACCOUNT FOR THIS. BUILDING THERMAL RIDGE AXIS SHOULD ALLOW A GOOD WARM UP FOR DAYS 6 AND 7. OKC 62 76 60 78 / 60 80 40 10 HBR 61 76 60 79 / 80 80 40 10 SPS 62 79 61 81 / 60 80 50 20 GAG 59 72 55 79 / 80 80 40 10 PNC 58 69 57 76 / 40 40 40 10 DUA 65 77 64 81 / 40 80 60 30 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT WED JUN 4 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST AND SOUTHWEST OF A LINE FROM ALVA... TO
CHICKASHA... TO ATOKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE TONIGHT.
IMPACTS...
DAMAGE FROM LARGE HAIL WILL BE POSSIBLE. WIND GUSTS TO AROUND 65 MPH
MAY CAUSE DAMAGE TO TREES AND POWER LINES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.
DISCUSSION...
ONGOING SHOWERS AND A FEW THUNDERSTORMS OVER PORTIONS OF WESTERN...
CENTRAL...AND SOUTHEASTERN OKLAHOMA THIS MORNING WILL GRADUALLY MOVE
SOUTHEASTWARD THIS AFTERNOON. WITH RELATIVELY COOL AND MARGINALLY
UNSTABLE AIR OVER THE REGION... THE THUNDERSTORMS WILL LIKELY REMAIN
BELOW SEVERE LEVELS... ALTHOUGH HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE IN SOME AREAS.
MEANWHILE... A SERIES OF WEAK UPPER WAVES WILL MOVE FROM THE ROCKIES
INTO THE CENTRAL AND SOUTHERN PLAINS AS NORTHWEST FLOW ALOFT
CONTINUES TO DOMINATE THE WEATHER PATTERN. ALTHOUGH THE AIRMASS IS
ONLY MODERATELY UNSTABLE ACROSS THE AREA THIS MORNING... SOME
RECOVERY OF THE INSTABILITIES IS EXPECTED THIS AFTERNOON AND
EVENING... MAINLY OVER THE WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON
ACROSS THE HIGH PLAINS OF NORTHEAST NEW MEXICO AND SOUTHEAST
COLORADO. AS THE STORMS MOVE SOUTHEAST... THEY ARE EXPECTED TO
ORGANIZE INTO ONE OR MORE LARGE CLUSTERS OF STORMS BY THE TIME THEY
MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS MAY
PRODUCE DAMAGING WINDS OR LARGE HAIL. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE IN THE SLIGHT RISK AREA OF WESTERN OKLAHOMA
AND NORTH TEXAS WHERE INSTABILITIES AND VERTICAL WIND SHEAR PROFILES
WILL BE THE MOST FAVORABLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE THUNDERSTORM CLUSTERS MAY ALSO PRODUCE HEAVY RAINS WHICH COULD
CAUSE LOCALIZED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AREAWIDE THURSDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO SUNDAY. A
SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
AREA FROM THE NORTHWEST. THE MOST COMMON SCENARIO WILL BE FOR
THUNDERSTORMS TO DEVELOP OVER THE EASTERN HIGH PLAINS OF COLORADO
AND NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS. THE STORMS
WILL THEN LIKELY ORGANIZE INTO ONE OR MORE LARGE CLUSTERS AS THEY
MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY DURING
THE NIGHT TIME HOURS.
OTHER HAZARDOUS WEATHER...
ANY THUNDERSTORMS LATER THIS WEEK COULD BE ACCOMPANIED BY HEAVY
RAINFALL. IN ADDITION TO THE POSSIBILITY OF LOCALIZED FLOODING WITH
INDIVIDUAL THUNDERSTORM EVENTS...THERE WILL BE AN INCREASING
POTENTIAL FOR MAINSTEM RIVER FLOODING BY THE LATTER HALF OF THE WEEK
IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD RAINFALL.
MAXWELLOKZ037-044-TXZ085-086-088>090-050500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1149 PM CDT WED JUN 4 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY... COTTON...TILLMAN...WICHITA AND WILBARGER COUNTIES. SCATTERED THUNDERSTORMS IN WESTERN NORTH TEXAS AND EXTREME SOUTHWEST OKLAHOMA WILL LIKELY PRODUCE HAIL. DIME TO NICKEL SIZE HAIL MAY OCCUR IF THE STORMS STRENGTHEN SLIGHTLY. THROUGH MIDNIGHT... THE STORMS MOST LIKELY TO PRODUCE LARGE HAIL WILL BE NEAR GRAYBACK IN WILBARGER COUNTY AND NEAR GRANDFIELD ALONG THE TILLMAN/COTTON COUNTY LINE. CMS
The national radar mosaic for the moment the first event began.
4 hail, 2 flash flood. Local standard time, as filed.
Hail was observed on Highway 70.
Locally heavy rainfall totals of 8 to 10 inches produced flash flooding in southern Garvin County in and near Elmore City. Floodwaters were reported over Pee Road in Elmore City.
Locally heavy rainfall totals of 8 to 10 inches produced flash flooding in southern Garvin County. Sandy Creek flooded agricultural fields five miles north of Hennepin, and washed out a local road in the area. The floodwaters from Sandy Creek were routed downstream into Wildhorse Creek and eventually the Washita River, and produced moderate, within-bank rise along these streams. The river gage along Wildhorse Creek near Hoover crested below flood stage, but had its highest crest in the past three years.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362666, 5362667, 5362668, 5362669, 5362670, 5362671.